Amenorrhoea after Discontinuing Combined Oestrogen-Progestogen Oral ContraceptivesBr Med J 1973; 4 doi: https://doi.org/10.1136/bmj.4.5888.343 (Published 10 November 1973) Cite this as: Br Med J 1973;4:343
- S. J. Steele,
- Bridgett Mason,
- Ann Brett
Out of 210 women seen at the Middlesex Hospital with secondary amenorrhoea the 63 who developed it after stopping oral contraceptives were fully investigated. Five had organic disease sufficient to account for the amenorrhoea (one had severe diabetes, one a pituitary tumour, and three premature ovarian failure); two patients had galactorrhoea (one of whom also had the pituitary tumour); two had anorexia nervosa.
Of the 63 women 40 (63%) had suffered from amenorrhoea or prolonged or irregular menstrual cycles before taking the pill, and this suggested that combined oestrogen-progestogen oral contraceptives should be used with caution for women with irregular menstruation.
Nineteen patients wished to become pregnant and 12 have so far done so after treatment with clomiphene or gonadotrophins.
In another study 204 women recorded when their first menstrual cycle occurred after stopping the pill. Seventy-four had a cycle longer than five weeks but only five exceeded three months, and only one of the five had more than six months' amenorrhoea. These results confirm that the incidence of amenorrhoea after stopping oral contraceptives is low.
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial